Withdrawal symptoms are a cluster of psychological and physical symptoms that occur when a person who struggles with substance dependence attempts to quit using the substance. For example, if a person has become addicted to painkillers and wishes to end that addiction, they may attempt to stop taking the drug; this leads to a rebound condition in which the body attempts to normalize its chemistry without the help of the drug.

Withdrawal Symptoms

What Are Withdrawal Symptoms?

In many cases, withdrawal symptoms include the opposite effects of what the substance is intended to do. For example, a person who stops taking a stimulant will likely experience tiredness and depression. These symptoms can last for a few days to a few weeks, depending on the substance, how much of it was taken, and how long the individual abused the drug. After 2-3 weeks without the substance, the body will generally be able to reach homeostasis on its own; however, this does not mean that the addiction has been cured (there is no cure for addiction), just that the body is no longer physically dependent on the substance.
General withdrawal symptoms include:

  • Nausea, vomiting, and abdominal problems
  • Anxiety or worry
  • Shakiness
  • Sweating
  • Mood swings
  • Aches and pains in muscles and joints
  • Headaches
  • Exhaustion, fatigue, drowsiness, or tiredness
  • Insomnia

Although many withdrawal symptoms are not inherently dangerous, they can be uncomfortable, and that discomfort can lead to relapse, which is dangerous. Some addictive substances do have the potential to lead to physically dangerous withdrawal symptoms, however; benzodiazepine and alcohol withdrawal can both lead to life-threatening withdrawal symptoms in some instances. In addition, opioid withdrawal can be incredibly uncomfortable, making the likelihood of relapse and subsequent overdose higher. It is important to speak with a medical professional before attempting to withdraw from an addictive substance. In many instances, medical detox will be required.

The Withdrawal Symptoms of Different Substances

Different addictive substances lead to different withdrawal symptoms, some of which can be more dangerous than others. Common substances of abuse and their withdrawal symptoms are outlined below.

    alcohol

  • Alcohol: Withdrawing from alcohol can be one of the more physically dangerous processes, so it is very important to get help from a medical professional. People who have abused alcohol for a long period of time can experience delirium tremens, or DTs, which is a cluster of withdrawal symptoms that includes seizures, delirium, blood pressure spikes, and changes to heart rate or breathing. Medication, like small doses of benzodiazepines, is often involved in the treatment of DTs. Other alcohol withdrawal symptoms include:
  • Anxiety
  • Tremors
  • Mood swings
  • Jumpiness
  • Nightmares
  • Depression
  • Exhaustion

Symptoms generally begin 6-12 hours after the last drink, and the most intense symptoms continue for 2-3 days. If a person experiences DTs, that condition typically begins two days after the last drink and peaks after five days. Mortality from DTs is about 5 percent, so professional help is always needed.

    narcotics

  • Narcotics (e.g., heroin, opioid painkillers): Depending on how long a person has struggled with opioid addiction, and the specific narcotic in question, opioid withdrawal can be quite uncomfortable, but it is rarely life-threatening. Opioid overdose is very dangerous, however, and it is common with relapse during withdrawal. According to the Centers for Disease Control (CDC), 165,000 people in the US alone have died as a result of opioid overdose between 1999 and 2014. As a result, medical oversight to manage withdrawal is very important. Symptoms of opioid withdrawal include:
  • Agitation, anxiety, irritability, and mood swings
  • Cold or flulike symptoms, including sneezing, runny nose, and watery eyes
  • Excessive yawning
  • Insomnia
  • Diarrhea
  • Abdominal cramps
  • Nausea and vomiting
  • Goosebumps
  • Dilated pupils

These symptoms begin within the first day of the final opioid dose, and they last up to two weeks.

  • Stimulants (e.g., cocaine, methamphetamine): Although it can be uncomfortable, withdrawal from stimulants like cocaine, amphetamines, or ecstasy has a low risk of health complications. Symptoms include:
  • Impaired motor function
  • Reduced reaction times
  • Inability to experience happiness or pleasure (anhedonia)
  • Exhaustion or fatigue
  • Depression

stimulants
These sensations will continue for a few days until withdrawal symptoms begin to clear. Stimulant withdrawal symptoms begin within a few hours of the last dose, known as “the crash,” and then peak between 1-3 days later. Withdrawal should be over after about a week. People withdrawing from strong stimulants like meth may experience a protracted withdrawal called amphetamine withdrawal syndrome, which can be very uncomfortable and last for a few weeks. Withdrawal on its own is unlikely to be physically dangerous; however, relapse can lead to heart attack, stroke, brain damage, or damage to other organ systems.

    benzo-effects

  • Benzodiazepines: Like alcohol, benzodiazepine withdrawal can be intense, and it can lead to dangerous symptoms like delirium and seizures. Benzodiazepine withdrawal syndrome includes agitation, hallucinations, delirium, heart palpitations, and seizures. Because benzodiazepines are sometimes prescribed to treat seizure disorders, one of the more serious rebound effects when a person stops taking them can lead to a temporary seizure disorder. Other withdrawal symptoms include:
  • Muscle weakness
  • Tremors and shakiness
  • Increased blood pressure
  • Anxiety or panic attacks
  • Depression
  • Stomach cramps

Symptoms begin within a day or two of stopping the dose, depending on how long-acting the benzodiazepine is. For example, Klonopin withdrawal begins within 12 hours, while Valium withdrawal can take more than a day. Withdrawal typically lasts up to a week, but protracted withdrawal can last for several weeks or even months.

What Are the Dangers of Suddenly Stopping a Drug?

Different substances cause different withdrawal symptoms. For the most part, uncomfortable effects like headaches, exhaustion, or nausea are not life-threatening and will get better within a few days. However, some substances can lead to dangerous withdrawal symptoms like seizures or delirium, which can be life-threatening without medical oversight.

Another concern during withdrawal is the potential for relapse. Stress is one of the largest contributors to relapse, and withdrawal symptoms can be both physically and psychologically stressful. Cravings for the substance will appear during stressful times, and without social support or a better understanding of this trigger, a person is more likely to relapse into substance abuse. As the body begins to detox from dependence on the substance, however, physical tolerance begins to decline. When a person relapses during or just after detox, there is a greater chance of overdose, because the original dose of the substance can overwhelm the body.

Relapse does not mean the individual has failed
in their attempt to overcome their addiction, but it can be physically dangerous, so it is important to get professional help with detox and addiction treatment.

Medical Detox Can Ease Withdrawal Symptoms

Getting medical oversight to detox from an addictive substance is a very important first step in recovery. Because several intoxicating substances can lead to physically dangerous protracted withdrawal syndromes, medical oversight can reduce the risk of experiencing this condition. Sometimes, a doctor can help the person taper off the substance in a variety of ways. For example, people who struggle with benzodiazepine addiction can taper the dose they take every day, up to 10 days, and wean off physical dependence on the substance. There is a similar process for opioid tapering, although sometimes, a doctor may prescribe a medication like buprenorphine to replace the opioid, then taper that medication. The doctor may also prescribe nonbenzodiazepine anti-anxiety medications or antidepressants, to ease psychological symptoms during withdrawal. Sometimes, over-the-counter painkillers can ease aches and pains or anti-nausea medications can reduce nausea and vomiting.

Taking prescription medication and tapering the substance with a doctor’s oversight helps the body return to homeostasis on its own, without the sudden removal of a chemical the system has become dependent on. Medications and tapering help to ease the brain back to normal functioning, which reduces the potential of relapse during detox.

It is important to understand, however, that detox is not the same as overcoming an addiction, so once detox has been completed, it is important to continue into a rehabilitation program that can offer social support and therapy. These services in combination will help the person learn about the root causes of their addiction and find coping mechanisms for cravings and stress after leaving the rehabilitation program. Overcoming addiction is very possible, but it is important to seek professional help and support for this process.Treatment Options medical detox